Sedative Ingestion

An overdose is when more drugs are taken than recommended. The risk of serious problems from overdosing on any sedative depends on the amount of drug taken and whether it is mixed with other drugs or alcohol. The most common group of sedatives are benzodiazepines, including:

  • Lorazepam.

  • Flurazepam.

  • Triazolam.

  • Chlordiazepoxide.

  • Oxazepam.

  • Diazepam.

  • Alprazolam.

Sedatives may be prescribed for insomnia, anxiety, muscle tension, and alcohol or drug withdrawal symptoms.

SYMPTOMS

A sedative overdose causes symptoms similar to alcohol intoxication. These include:

  • Loss of coordination.

  • Slurred speech.

  • Slowed breathing.

  • Poor judgment.

  • Memory loss.

  • Drowsiness.

  • Blackouts.

  • Coma.

Taking too many sedatives can cause:

  • Respiratory depression.

  • Vomiting.

  • Dehydration.

  • Low blood pressure.

  • Death.

HOME CARE INSTRUCTIONS

  • At this point, hospital care is not needed.

  • You are at an increased risk for injury when on sedative drugs, especially when you drive or operate machinery. It is very important that someone watches you closely for the next 24-48 hours and calls for emergency help if you have trouble breathing or cannot be awakened from sleep.

  • You may have a hangover after sedative ingestion. Get plenty of rest and drink increased amounts of non-alcoholic fluids.

  • A sedative ingestion is often a sign of a severe emotional state or depression. If you have been taking a sedative medicine regularly for a long time and stop suddenly, you may have withdrawal symptoms, including anxiety, agitation, headache, and more serious symptoms. Be sure to see your doctor or counselor for further treatment to address these emotional and physical issues.

SEEK IMMEDIATE MEDICAL CARE IF:

  • You develop recurrent dizziness or weakness or you faint.

  • You have trouble breathing.

  • You have a seizure.